Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 14, 2019, 3:12 AM EDT for 4 counties in Michigan. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 3:12 AM EDT (07:12 UTC)
- Expired
- Sep 14, 2019, 11:45 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763 WHUS43 KGRR 140712 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 312 AM EDT Sat Sep 14 2019 MIZ037-043-050-056-141515- /O.NEW.KGRR.BH.S.0017.190914T0712Z-190914T1600Z/ Mason-Oceana-Muskegon-Ottawa- 312 AM EDT Sat Sep 14 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL NOON EDT TODAY... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect until noon EDT today. * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents possible. * Strong longshore currents possible. * Rip currents expected. * Location...Beaches from Grand Haven to Manistee. * Beaches with particularly dangerous conditions include... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. Grand Haven State Park... Pere Marquette Park in Muskegon... * Overview/potential impacts...westerly winds will generate waves of 3 to 5 feet mainly this morning leading to the hazardous conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
1 follow-up statement
019 WHUS43 KGRR 141545 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 1145 AM EDT Sat Sep 14 2019 MIZ037-043-050-056-141645- /O.CAN.KGRR.BH.S.0017.000000T0000Z-190914T1600Z/ Mason-Oceana-Muskegon-Ottawa- 1145 AM EDT Sat Sep 14 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Beach Hazards Statement. Waves have subsided considerably and the Beach Hazard Statement has been cancelled. $$ WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 1:31 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 14, 1:31 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
131 AM EDT Sat Sep 14 2019
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 313 PM EDT Fri Sep 13 2019
- Storms exiting this evening
- Chance for showers and thunderstorms Sunday
- Dry with seasonal temperatures in the 70s most of next week
&&
.UPDATE...
Issued at 1119 PM EDT Fri Sep 13 2019
I have increased the chance for rain and thunderstorms for late
Saturday night into Sunday based on the latest Hi Res model runs.
Both the NAM and HRRR 36 hour run from 00z show a 30 to 50 knot
low level jet aimed as Southwest Michigan Sunday morning. This is
aided by a digging 80 to 90 knot 300 mb jet on the back side of
digging northern stream wave. All of these features support good
moisture transport into Southwest Michigan during the early
morning hours of Sunday. There is thin cape early and EL levels
rise to near 42000 ft by afternoon Sunday. It seems to me there is
an excellent chance of elevated thunderstorms with locally heavy
rain west of US-131 and south of I-96. During the day there is
enough instability for scattered thunderstorms.
&&
.DISCUSSION...(This evening through next Friday)
Issued at 313 PM EDT Fri Sep 13 2019
-- Storms exiting this evening --
Strong to severe convection has initiated along a northeast to
southwest line located just southeast of Jackson County. This
effectively removes our chances for thunder and have updated the
forecast accordingly.
-- Chance for showers and thunderstorms Sunday --
Showers and thunderstorms will be possible from midnight Saturday
night into early Sunday night. Precipitation amounts should not be
heavy and overall chances for measurable precipitation are only in
the 30% range at this time which is not substantially different from
the previous forecast. It is possible rain chances could increase as
we get closer to the event.
Forecast reasoning: Synoptic conditions do not favor significant
rain due to surface high pressure between us and the Gulf of Mexico
limiting moisture return. The upper forcing is characterized by a
minor upper trough in northwest flow aloft. It is not uncommon for
models to sharpen these features as we get closer to the event, so
we could see a more refined time window and an uptick in PoPs with
subsequent forecast updates. A sharper trough would also boost
thunder chances due to stronger mid-level cooling / height falls.
-- Dry with seasonal temperatures in the 70s most of next week --
Confidence is fairly high for dry conditions Monday through
Wednesday. There will be a gradual warmup with highs possibly
reaching the low 80s towards the latter half of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 127 AM EDT Sat Sep 14 2019
Expecting VFR to prevail today, with a small risk for 2000-3000 ft
cigs mainly for AZO/BTL/JXN in the 12z-18z time frame. Winds will
not be nearly as strong today. Beyond this TAF period, we could
see some showers or perhaps thunderstorms impact mainly
MKG/GRR/AZO starting as early as the 06z-12z Sunday timeframe.
&&
.MARINE...
Issued at 313 PM EDT Fri Sep 13 2019
Latest guidance suggests Small Craft Advisory conditions will cease
by mid-morning Saturday. However will leave the current afternoon
expiration time alone for now to see if this trend in the forecast
guidance continues.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
LMZ845>849.
&&
UPDATE...WDM
SYNOPSIS...TJT
DISCUSSION...TJT
AVIATION...Hoving
MARINE...TJTHazardous weather outlook, Sep 13, 12:58 PM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1258 PM EDT Fri Sep 13 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-141700- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1258 PM EDT Fri Sep 13 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms will move across southwest Lower Michigan this afternoon. A few of the storms could be strong to severe east of US-127 this afternoon. Wind gusts greater than 60 mph are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ844>849-141700- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1258 PM EDT Fri Sep 13 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight South to southwest wind 15 to 25 knots will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Saturday through Thursday South to southwest wind 15 to 25 knots will be hazardous to small craft Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 63
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:41 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 25 hr |
| Sep 14, 3:42 PM EDT | Small Craft Advisory | GRR | 25 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.